Alert archive / South Dakota / High Wind Warnings in 2018
High Wind Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Jun 1, 2018, 8:36 PM CDT for 9 counties in South Dakota. It was in force for 110 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 1, 2018, 10:26 PM CDT
- In force
- 110 min
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Clark County, SD, Day County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Marshall County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:45 PM CDT | TSTM WND GST 80 | 1 S Chelsea, SD | 1/8 MILE VISIBILITY IN BLOWING DUST, TREE TOPPLED. |
| Jun 1, 9:00 PM CDT | DUST STORM | 1 Wnw Ashton, SD | TRAFFIC ACCIDENT DUE TO REDUCED VISIBILITY FROM BLOWING DUST. |
| Jun 1, 9:03 PM CDT | DUST STORM | 2 Nw Aberdeen, SD | REDUCED VISIBILITY DUE TO BLOWING DUST. |
| Jun 1, 9:03 PM CDT | TSTM WND GST 45 | 1 Ssw Richmond Lake Rec, SD | 100 FEET VISIBILITY IN BLOWING DUST. |
| Jun 1, 9:12 PM CDT | NON-TSTM WND GST 62 | Aberdeen 6.5 W, SD | MESONET STATION E2245, ABERDEEN 6.5 W. |
| Jun 1, 9:14 PM CDT | NON-TSTM WND GST 60 | Aberdeen 7 W, SD | MESONET STATION E5307, ABERDEEN 7 W. |
| Jun 1, 9:17 PM CDT | DUST STORM | 2 Sse Richmond Lake Rec, SD | CAR IN DITCH DUE TO REDUCED VISIBILITY FROM DUST STORM. |
| Jun 1, 9:26 PM CDT | NON-TSTM WND GST 58 | Aberdeen Rgnl Ap, SD | BLOWING DUST CAUSING REDUCED VISIBILITY TO A MILE OR LESS AT TIMES, ASOS STATION ABR, ABERDEEN RGNL AP. |
| Jun 1, 9:44 PM CDT | NON-TSTM WND DMG | Richmond Lake Rec Area, SD | DOWNED POWER LINES CAUSED TREES TO START ON FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
078 WWUS73 KABR 020136 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 836 PM CDT Fri Jun 1 2018 SDZ006-007-010-011-017>019-036-037-020400- /O.NEW.KABR.HW.W.0001.180602T0136Z-180602T0400Z/ Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Including the cities of Aberdeen, Britton, Ipswich, Webster, Faulkton, Redfield, Clark, Highmore, and Miller 836 PM CDT Fri Jun 1 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING... The National Weather Service in Aberdeen has issued a High Wind Warning, which is in effect until 11 PM CDT this evening. * TIMING...Through 11 PM CDT this evening. * WINDS...Localized strong winds to 60 mph will occur through this evening due to a combination of outflow winds and a wake low. These winds will also produce blowing dust and locally reduce visibilities to a quarter mile at times. * IMPACTS...The strong winds will make travel difficult, especially for high profile vehicles and within the areas of blowing dust. Working outdoors on elevated structures will be hazardous. Loose property will blow around. Tree limbs may blow down. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ SRF
2 follow-up statements
776 WWUS73 KABR 020149 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 849 PM CDT Fri Jun 1 2018 SDZ006-007-010-011-017>019-036-037-020400- /O.CON.KABR.HW.W.0001.000000T0000Z-180602T0400Z/ Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Including the cities of Aberdeen, Britton, Ipswich, Webster, Faulkton, Redfield, Clark, Highmore, and Miller 849 PM CDT Fri Jun 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING... * TIMING...Through 11 PM CDT this evening. * WINDS...50 to 60 mph with localized gusts up to 80 mph will occur through this evening due to a combination of outflow winds and a wake low. These winds will also produce blowing dust and locally reduce visibilities to a quarter mile at times. * IMPACTS...The strong winds will make travel difficult, especially for high profile vehicles and within the areas of blowing dust. Working outdoors on elevated structures will be hazardous. Loose property will blow around. Tree limbs may blow down. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ SRF
891 WWUS73 KABR 020326 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1026 PM CDT Fri Jun 1 2018 SDZ006-007-010-011-017>019-036-037-020430- /O.CAN.KABR.HW.W.0001.000000T0000Z-180602T0400Z/ Brown-Marshall-Edmunds-Day-Faulk-Spink-Clark-Hyde-Hand- Including the cities of Aberdeen, Britton, Ipswich, Webster, Faulkton, Redfield, Clark, Highmore, and Miller 1026 PM CDT Fri Jun 1 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Aberdeen has cancelled the High Wind Warning. Rain has filled back in across eastern South Dakota. Any further high wind gusts should be confined to thunderstorm activity. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jun 1, 6:46 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 1, 6:46 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 642 PM CDT Fri Jun 1 2018 Forecast is on track this evening with a swath of storm occurring in north central SD and spreading south and east. Still some question as to coverage as the system treks east, but will leave pops as they are for now. && .SHORT TERM...(This Evening through Saturday) Issued at 134 PM CDT Fri Jun 1 2018 Forecast challenges this afternoon through Saturday afternoon mainly revolve around severe thunderstorm chances from late this afternoon through late tonight. Currently, skies are partly to mostly sunny and temperatures are warming through the 80s, and in some areas into the 90s. Winds are strong from the southeast at 15 to 30 mph with gusts up to 45 mph. Per "right now" upper air analysis, there remains a mid-level warm air capping inversion (EML) of +11C to +13C at 700hpa over western SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already developed up into western/swrn SoDak. A discernible short-wave is now showing up on water vapor imagery (far nern corner of CO) moving north-northeastward toward the northern plains region. Attached to it, the Rap Refresh model has a 70knot speed max aloft also lifting into Nebraska and South Dakota, with the left exit region aligning over a lee-side trof positioned across south central South Dakota. Some agitated cu/initial updrafts appear to be developing over that area as well. Effective deep-layer bulk shear values of 40+ knots still reside across eastern Wyoming and Montana. The surface cold frontal boundary of interest is currently situated from near the Montana/North Dakota border down into northern/northeastern Wyoming, with a lee-side trof/pseudo warm front extending down from near Buffalo, SD to between Chadron and Valentine, NE. Later this afternoon and evening all these features are progged to translate over into western and central South Dakota. There is that area of agitated CU in south central South Dakota, but still thinking convection should begin initiating, in earnest, between 4 PM CDT and 7 PM CDT along or perhaps just west of the Missouri River valley. Discrete supercells are expected, initially, with a range of severe weather types ranging from large hail and damaging winds, to perhaps an isolated tornado or two. Although, LCL heights may end up being just a tosh too high to support tornadoes this afternoon. After 7 PM CDT, the threat area begins to move over toward northeast South Dakota/west central Minnesota. The potential storm mode begins to change-over to something more like one or more line(s)/broken line(s) of storms with the severe threat becoming more of a damaging wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13 model do support some potential for qlcs meso-vorticity generation this evening, should a situation where sufficient cold-pool/shear interaction can be had. Convection should be exiting the far eastern zones by early Saturday morning. At that point, the cold front is well gone, too, leaving the whole forecast area in breezy to windy northwest winds and temperatures a solid 10 to 20 degrees cooler for the first half of the weekend. .LONG TERM...(Saturday Night through Friday) Issued at 134 PM CDT Fri Jun 1 2018 The period begins with the upper level pattern transitioning from northwest flow on Sunday to ridging by Monday. The building ridge will bring above normal temperatures into the region, with highs reaching the mid to upper 80s Monday and Tuesday. Dry conditions are expected from the second half of the weekend through at least Tuesday. Shortwaves crossing the region Wednesday through Friday will bring scattered showers and thunderstorms into the area. Even with the threat for thunderstorms, temperatures Wednesday through Friday should remain above average. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 642 PM CDT Fri Jun 1 2018 VFR conditions are expected except in the vicinity of thunderstorms. Showers and thunderstorms will move east this evening and will affect all taf sites. Gusty southeast winds will persist before shifting to the northwest on Saturday. Winds will be strong and erratic near thunderstorms and outflow boundaries this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 AM CDT Fri Jun 1 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A strong cold front is expected to spark thunderstorms this afternoon across central South Dakota, and these storms may push east during the evening hours. Severe weather is possible, with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. LUECK
In the hours before
Local storm report, Jun 1, 7:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO GLENHAM 45.53N 100.27W
06/01/2018 WALWORTH SD PUBLIC
LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A
BRIEF TORNADO NORTHEAST OF GLENHAM.
&&
SDSpecial weather statement, Jun 1, 7:54 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Aberdeen SD 754 PM CDT Fri Jun 1 2018 SDZ016>018-033>037-045-048-051-020330- Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- Including the cities of Gettysburg, Faulkton, Redfield, Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 754 PM CDT Fri Jun 1 2018 /654 PM MDT Fri Jun 1 2018/ ...Strong winds expected through this evening over central South Dakota... Strong winds of 50 to 55 mph are possible this evening from outflow winds well away from any thunderstorms. These winds will continue for the next few hours, with winds being out of the south to the east of the Missouri River before switching to the west later this evening. Winds will be out of the west to the west of the Missouri River. There may be localized higher gusts to 70 mph at times. These strong winds may also lead to blowing dust across open fields, producing reduced visibilities. SRF
Special weather statement, Jun 1, 8:03 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
803 PM CDT FRI JUN 1 2018
SDZ016-017-033>036-048-051-020200-
Hughes SD-Stanley SD-Buffalo SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
Faulk SD-
803 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SULLY...HYDE...
SOUTHWESTERN FAULK...SOUTHEASTERN STANLEY...SOUTHEASTERN POTTER...
HUGHES...NORTHERN LYMAN AND NORTHWESTERN BUFFALO COUNTIES UNTIL 900
PM CDT...
At 802 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Agar to 8 miles north of Vivian. Movement
was east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pierre, Lower Brule, Highmore, Onida, Blunt, Harrold, Cedar Creek Rec
Area, Rousseau, Cottonwood Lake Near Agar, Joe Creek Rec Area, Stone
Lake, Canning, Holabird, Sully Lake, Lake Sharpe, Degrey Rec Area and
West Bend Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central South Dakota.
LAT...LON 4402 10037 4416 10037 4479 10024 4504 9926
4402 9954
TIME...MOT...LOC 0102Z 264DEG 32KT 4484 10003 4404 10025
TMTLocal storm report, Jun 1, 8:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 2 ENE PIERRE 44.38N 100.28W
06/01/2018 M65 MPH HUGHES SD ASOS
&&
JTLocal storm report, Jun 1, 8:16 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST CHELSEA 45.16N 98.75W
06/01/2018 E60 MPH FAULK SD TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AND BLOWING DUST.
VISIBILITY REDUCED BELOW A QUARTER MILE.
&&
SRFLocal storm report, Jun 1, 8:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
824 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 2 N MANSFIELD 45.27N 98.56W
06/01/2018 E46 MPH BROWN SD TRAINED SPOTTER
VISIBILITY REDUCED TO 1/2 MILE.
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:00 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 1, 7:07 PM CDT | Special Weather Statement | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 1, 7:23 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully, Walworth | 67 min |
| Jun 1, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 61 min |
| Jun 1, 8:03 PM CDT | Special Weather Statement | ABR | Hughes, Hyde, Sully | 57 min |
| Jun 1, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more | 46 min |
| Jun 2, 2:56 AM CDT | Wind Advisory | ABR | Campbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more | 16 hr |
Nearby
High Wind Warnings in South Dakota, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.